MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG UNIVERSAL BONE REPOSITIONING INSTRUMENT, DIAM.3.2MM

STRYKER LEIBINGER FREIBURG UNIVERSAL BONE REPOSITIONING INSTRUMENT, DIAM.3.2MM
Model Number 62-32440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 12/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been received at the manufacturer for testing.An evaluation will be conducted upon receipt of the device, and a follow-up report will be submitted after the quality investigation is complete.
 
Event or Problem Description
It was reported that the surgeon used a 2.0mm drill bit to drill the pilot hole for the repositioning pin.The repositioning pin was inserted without problems but when the surgeon was moving the bone, the pin broke leaving the threaded portion in the patient's bone.The surgeon was able to remove the tip from the bone, and the surgery was completed successfully.
 
Additional Manufacturer Narrative
The reported event that the pin of the repositioning instrument broke off could be confirmed.The visual inspection revealed that the tip of the repositioning instrument has been broken off at the thread.The broken off thread fragment was retrieved and returned.Within the investigation it was determined that the location of the thread breakage points to the fact that the repositioning pin was not fully inserted until the shoulder ring fits closely to the bone before repositioning the fragments.The microscopic investigation of the breakage surface shows the appearance of a forced rupture caused by too high alternative bending forces during application.At the side of the breakage area secondary cracks are visible which is also an indication of too high bending forces during application.According to the determined observations the ifu clearly indicates that ¿the repositioning pin must be carefully inserted up to the shoulder ring before repositioning the loose fragments¿ and ¿the instrument is not to be used as a lever.(¿) in case of misuse, the instrument could break¿.Based on investigation, the root cause of the broken off tip of the repositioning instrument was attributed to an inappropriate user related handling issue.According to this, the repositioning pin was not fully inserted up to the shoulder ring and / or the repositioned fragments were not loose (incomplete corticotomy).Thus, too high alternative bending forces have occurred during application which led to the breakage of the repositioning pin.Indications for any material, design or manufacturing related issues could not be found within the investigation.
 
Event or Problem Description

Brand Name
UNIVERSAL BONE REPOSITIONING INSTRUMENT, DIAM.3.2MM
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
DE  D-79111
MDR Report Key9564000
Report Number0008010177-2020-00001
Device Sequence Number2283855
Product Code HTW
UDI-Device Identifier07613153171096
UDI-Public07613153171096
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number62-32440
Device Catalogue Number62-32440
Device Lot NumberAG10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2020
Initial Date Received by Manufacturer 12/10/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date06/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1